Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Bismarck, ND

June 9, 2017McLean County, Sheridan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2017, 4:43 PM CDT for McLean County, Sheridan County, North Dakota. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2017, 4:43 PM CDT (21:43 UTC)
Expired
Jun 9, 2017, 5:45 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties McLean County, ND, Sheridan County, ND

The radar

The Minot AFB radar (KMBX), 92 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:45 PM CDTHAIL 1Turtle Lake, ND
Jun 9, 4:55 PM CDTHAIL 1.5Turtle Lake, NDHALF DOLLAR SIZE HAIL ALSO DAMAGE REPORTED TO VEHICLES.
Jun 9, 5:12 PM CDTHAIL 1.56 Ese Mercer, NDREPORTED AT PICKERDVILLE. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WUUS53 KBIS 092143
SVRBIS
NDC055-083-092245-
/O.NEW.KBIS.SV.W.0008.170609T2143Z-170609T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
443 PM CDT FRI JUN 9 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Sheridan County in south central North Dakota...
  Northeastern McLean County in south central North Dakota...

* Until 545 PM CDT

* At 443 PM CDT, a severe thunderstorm was located near Mercer, or 14
  miles west of Mcclusky, moving northeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  Sheridan and northeastern McLean Counties, including the following
  locations: Hoffer Lake, Krueger Lake, Denhoff and Kief.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4747 10010 4740 10079 4755 10095 4785 10070
      4785 10036
TIME...MOT...LOC 2143Z 235DEG 33KT 4754 10074 

HAIL...1.50IN
WIND...60MPH
 
$$

CJS
2 follow-up statements
792 
WWUS53 KBIS 092201
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
501 PM CDT FRI JUN 9 2017

NDC055-083-092245-
/O.CON.KBIS.SV.W.0008.000000T0000Z-170609T2245Z/
Sheridan ND-McLean ND-
501 PM CDT FRI JUN 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SHERIDAN AND NORTHEASTERN MCLEAN COUNTIES...

At 500 PM CDT, a severe thunderstorm was located 6 miles northeast of
Mercer, or 11 miles northwest of Mcclusky, moving northeast at 25
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. At 455 PM CDT...ping pong ball 
         size hail was reported in Turtle Lake.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Mcclusky, Turtle Lake, Goodrich, Mercer, Butte, Denhoff, Kief, Hoffer
Lake and Krueger Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4747 10010 4740 10079 4755 10095 4785 10070
      4785 10036
TIME...MOT...LOC 2200Z 236DEG 21KT 4758 10065 

HAIL...1.50IN
WIND...60MPH
 
$$

CJS
385 
WWUS53 KBIS 092229
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
529 PM CDT FRI JUN 9 2017

NDC055-092238-
/O.CAN.KBIS.SV.W.0008.000000T0000Z-170609T2245Z/
McLean ND-
529 PM CDT FRI JUN 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCLEAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
south central and north central North Dakota.

LAT...LON 4785 10036 4747 10010 4741 10067 4764 10067
      4768 10061 4768 10059 4769 10059
TIME...MOT...LOC 2228Z 260DEG 15KT 4754 10050 

$$

NDC083-092245-
/O.CON.KBIS.SV.W.0008.000000T0000Z-170609T2245Z/
Sheridan ND-
529 PM CDT FRI JUN 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL SHERIDAN COUNTY...

At 528 PM CDT, a severe thunderstorm was located near Mcclusky,
moving east at 20 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Mcclusky, Goodrich, Denhoff and Hoffer Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4785 10036 4747 10010 4741 10067 4764 10067
      4768 10061 4768 10059 4769 10059
TIME...MOT...LOC 2228Z 260DEG 15KT 4754 10050 

HAIL...2.50IN
WIND...60MPH
 
$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:02 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 9, 3:02 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
302 PM CDT Fri Jun 9 2017

.SHORT TERM...(This evening through Saturday)
Issued at 302 PM CDT Fri Jun 9 2017

Potential for significant severe weather exists this afternoon all
the way through the overnight, with two separate regimes yielding
potential hazards.

...Severe-Risk Number One...

* Location/Timing...Along and east of Highway 83 from about 21 to 03
  UTC.

* Scenario/Technical Discussion...Strong surface pressure falls of
  3 mb/3 hours are driving gusty south winds and moisture return
  this afternoon as a lee-side pressure trough moves eastward. The
  nose of low-level warm air advection is focused near Minot as of
  19 UTC, where the trough intersects a warm front producing a
  triple point of air masses. Surface dewpoints are running a bit
  lower than expected based on earlier model guidance, and they
  have dropped from 59 to 54 F at Bismarck between 1830 and 1930
  UTC, suggesting the richer moisture is relatively shallow and is
  susceptible to reduction via mix-out. An early look at our 19
  UTC special sounding verifies earlier model expectations for a
  strongly veering wind profile with its associated deep-layer
  shear vectors oriented normal to the surface trough in favor of
  discrete supercells where convective initiation occurs. The main
  uncertainty is how many updrafts will be able to survive their
  trip to the LFC given lingering capping (also shown on our 19
  UTC sounding). CAM guidance has been exceptionally consistent in
  advertising a high probability of supercell development on the
  nose of the greater warm air advection, near the triple point,
  in the Bottineau/Rolette/Pierce County area by late afternoon.
  In that area, large low-level hodographs with 0-1-km SRH of 150
  m2/s2 support a tornado risk, tempered by MLLCL heights near
  1500 m AGL (though lingering cloud cover could keep surface
  moisture content relatively more protected from mixing in those
  areas in support of lower LCL heights). Further south, guidance
  is widely dispersive in whether isolated supercells will form in
  south central ND, so confidence is lower, but if any storms do
  become established the environment will be characterized by
  MLCAPE of 2000 J/kg and 40 kt of 0-6-km bulk wind shear. There's
  long been a signal in sounding analog retrieval system output
  for very large hail in this setting. Again, though, only a few
  storms may develop, especially south of Highway 200, with this
  first severe risk.

We greatly appreciate the research and academic groups, including
NSSL and the College of DuPage, who are providing very useful
sounding data across the area this afternoon as we determine when
and where convective initiation will take place.

...Severe-Risk Number Two...

* Location/Timing...Southwest and central North Dakota from about
  03 to 12 UTC. The threat may be highest between Interstate 94
  and Highway 2, but that area may be refined with later updates,
  with the most recent guidance suggesting the Interstate 94
  corridor may be favored.

* Scenario/Technical Discussion...Height falls aloft and an
  eastward-advancing cold frontal zone will likely generate deep,
  moist convection in southeast MT this evening with upscale
  growth and forward propagation downstream into ND overnight. It
  appears that late afternoon and early evening convection forced
  on the pre-frontal trough will not be widespread enough to
  overturn the instability axis over ND, and in fact the 12 UTC
  global suite and more recent RAP/HRRR iterations all suggest an
  enhanced elevated mixed layer pulse will surge into central ND
  in advance of the cold front, yielding very steep lapse rates of
  8.5 C/km in support of MUCAPE from 1000-2000 J/kg despite low-
  level moisture that will not be particularly rich. Strengthening
  flow aloft will yield intense vertical wind shear with effective
  bulk wind differences of 60 to 70 kt. This scenario supports an
  outcome in line with today's CAM simulations with a mix of both
  supercells and small bowing complexes racing northeast across
  the area overnight. Even if the updrafts are elevated, the very
  strong environmental flow and downshear MCS propagation vectors
  of 70+ kt support potentially destructive winds. CAM solutions
  including the large majority of the 12-17 UTC HRRR cycles have
  shown updraft helicity values of 100-150 m2/s2 with these storms
  in support of significant-severe potential. Even the 12 UTC NSSL
  WRF-ARW depicts a similar signal, and its HAILCAST output shows
  potential for golfball or larger size hail suggesting that wind-
  driven hail damage is possible. Experimental time-lagged HRRR
  convective guidance also strongly supports overnight wind and
  hail risks. The main uncertainty is coverage of this round of
  severe storms and how far south they form, but both the 12 UTC
  NSSL WRF-ARW and 17 UTC deterministic HRRR suggest that the
  Interstate 94 corridor, including Bismarck/Mandan, could be in
  the risk area. Note that this synoptic and mesoscale scenario
  does resemble the June 16-17, 2016, event enough for it to be
  considered a viable analog, but that of course does not imply
  the outcome will be identical, particularly with regard to which
  areas are impacted.

A cooler, but still warm, and breezy Saturday will follow in the
wake of tonight's cold frontal passage. Steep mid-level lapse
rates from cold advection aloft could yield a few showers north.
Low-level drying will push afternoon humidities to 20 percent in
parts of western and north central ND, but the spatio-temporal
overlap of dry air, humidities, and dry fuels does not appear
significant enough to warrant a red flag warning.

.LONG TERM...(Saturday night through Friday)
Issued at 302 PM CDT Fri Jun 9 2017

The main focus in the long term is on the dynamic and very strong
upper-level low expected to lift from the Great Basin northward to
Montana by Tuesday. The 12 UTC GFS and ECMWF both continue showing
the greatest wrap-around moisture accompanying this wave remaining
west of the local area in Montana. However, diffluent flow ahead
of the wave Monday and early Tuesday will favor a wave of showers
and storms lifting northward, with locally-heavy rain possible. A
risk of severe weather will exist given strong wind fields and at
least elevated instability north of a surface low that lifts
northeast across the region. Depending on how far north the warm
sector moves, surface-based storms are not out of the question.
Finally, the close proximity of the cold-core low could favor a
localized severe storm risk on Tuesday, as well.

Thereafter, cooler and mainly dry cyclonic flow is likely during
the latter parts of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 302 PM CDT Fri Jun 9 2017

A low pressure system will move across the state today and tonight
leading to the potential for strong to severe thunderstorms. Due to
uncertainty in the timing and extent of coverage, only carried
vicinity thunderstorms and showers. For this afternoon and evening,
the best chances include north central ND, possibly impacting
KJMS. Overnight, another round of showers and thunderstorms will
move in rapidly from Montana. The main risks with these storms are
very strong winds and large hail. Showers should exit the area
during the morning with breezy westerly winds developing.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CJS
LONG TERM...CJS
AVIATION...JNS
Hazardous weather outlook, Jun 9, 3:53 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
353 PM CDT Fri Jun 9 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102100-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
353 PM CDT Fri Jun 9 2017 /253 PM MDT Fri Jun 9 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are expected this afternoon and
evening across central North Dakota. Only a couple storms are
expected to develop with this first round of severe weather, but
they will be capable of producing very large, destructive hail
to the size of tennis balls and damaging winds up to 70 mph. An
isolated risk of tornadoes also exists. The threat with this
first round of severe weather will be highest along and east of
Highway 83 through 10 PM CDT.

Tonight another round of severe thunderstorms will develop over
southwest North Dakota and move rapidly northeast into central
North Dakota. The main threat with these storms will be damaging
winds up to 70 mph and hail up to the size of golf balls. Wind-
driven large hail is possible. This threat will be highest
between 10 PM CDT and 6 AM CDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is also a threat of severe thunderstorms Monday and Monday
night, and a lingering threat of severe thunderstorms over parts
of central North Dakota on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
tonight.

CJS

In the hours before

Special weather statement, Jun 9, 4:35 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
435 PM CDT FRI JUN 9 2017

NDZ021-022-092200-
McLean ND-Sheridan ND-
435 PM CDT FRI JUN 9 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SHERIDAN AND EAST
CENTRAL MCLEAN COUNTIES UNTIL 500 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Mercer, or 15 miles northeast of Washburn, moving
east at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Mcclusky, Turtle Lake, Mercer, Denhoff and Hoffer Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4733 10097 4749 10104 4782 10032 4734 10019
TIME...MOT...LOC 2135Z 249DEG 23KT 4745 10081

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:12 AM CDTSpecial Weather StatementBISRenville33 min
Jun 9, 4:35 PM CDTSpecial Weather StatementBISSheridan25 min
Jun 9, 4:53 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward67 min
Jun 9, 5:22 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan38 min
Jun 9, 5:34 PM CDTTornado Warning Tornado observedBISMcHenry7 min
Jun 9, 5:44 PM CDTSevere Thunderstorm WarningBISSheridan61 min
Jun 9, 5:58 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce62 min
Jun 9, 6:26 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce64 min
Jun 9, 6:31 PM CDTSevere Thunderstorm WarningBISSheridan, Wells59 min
Jun 9, 6:40 PM CDTSevere Thunderstorm WarningBISPierce, Rolette65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.